Objective To evaluate the changes in transvalvular gradients and the incidence of valve haemodynamic deterioration (VHD) following transcatheter aortic valve replacement (TAVR), according to use of anticoagulation therapy. Methods and results This multicentre study included 2466 patients (46% men; mean age 81±7 years) who underwent TAVR with echocardiography performed at 12-month follow-up. Anticoagulation therapy was used in 707 patients (28.7%) following TAVR (AC group). A total of 663 patients received vitamin K antagonists, and 44 patients received direct oral anticoagulants. A propensity score matching analysis was performed to adjust for intergroup (AC vs non-AC post-TAVR) differences. A total of 622 patients per group were included in the propensity-matched analysis. VHD was defined as a ≥10 mm Hg increase in the mean transprosthetic gradient at follow-up (vs hospital discharge). The mean clinical follow-up was 29±18 months. The mean transvalvular gradient significantly increased at follow-up in the non-AC group within the global cohort (P=0.003), whereas it remained stable over time in the AC group (P=0.323). The incidence of VHD was significantly lower in the AC group (0.6%) compared with the non-AC group (3.7%, P<0.001), and these significant differences remained within the propensity-matched populations (0.6% vs 3.9% in the AC and non-AC groups, respectively, P<0.001). The occurrence of VHD did not associate with an increased risk of all-cause death (P=0.468), cardiovascular death (P=0.539) or stroke (P=0.170) at follow-up. Conclusions The lack of anticoagulation therapy post-TAVR was associated with significant increments in transvalvular gradients and a greater risk of VHD. VHD was subclinical in most cases and did not associate with major adverse clinical events. Future randomised trials are needed to determine if systematic anticoagulation therapy post-TAVR would reduce the incidence of VHD.
- aortic stenosis
- transcatheter valve interventions
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine